Wildfire, Latimer
- When
- January 20, 11:00 AM CST to January 21, 11:00 PM CST
- Where
- Latimer forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 34.876, -95.250 (the zone’s center; the record gives no point)
Unseasonably warm temperatures, strong gusty wind, and drought-stricken, dormant vegetation promoted the rapid spread of several wildfires in eastern Oklahoma during late January. Wildfires burned over 1400 acres in Latimer County, and over 300 acres in Pittsburg County on the 20th and 21st.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Unseasonably warm temperatures, strong gusty wind, and drought-stricken, dormant vegetation promoted the rapid spread of several wildfires in eastern Oklahoma during late January. Wildfires burned over 1400 acres in Latimer County, and over 300 acres in Pittsburg County on the 20th and 21st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 20, 4:01 AM CST, 6 hours 59 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 401 AM CST Sat Jan 20 2018 .DISCUSSION... Low clouds have overspread the area this morning, and some patchy drizzle has developed across far southeast Oklahoma. The drizzle will continue into the morning hours, so will add a mention across parts of southeast Oklahoma. The HRRR suggests low clouds will break up some by this afternoon, which will allow temperatures to warm into the 60s. Confidence is relatively low however, so the day shift will need to monitor cloud and temperature trends as the day unfolds. Gusty south winds will keep fire weather concerns around, but increasing low level moisture will limit the overall fire threat today. Another windy and warm day is on tap for Sunday as a strong storm system moves into the central Plains. A dryline is expected to reach near the western border of our forecast area by late afternoon, but if it moves a bit more to the east, a greater fire danger may develop in the far northwest part of our forecast area. Showers and a few thunderstorms are expected to develop by late Sunday afternoon and Sunday evening along and ahead of the dryline and Pacific cold front which will overtake the dryline Sunday evening. Instability will be limited, but a few strong to severe wind gusts will be possible mainly from southeast Oklahoma into western Arkansas. Dry weather with above normal temperatures will prevail much of next week following the passage of this storm system. Gusty west winds Monday may result in that day seeing the greatest overall fire danger, especially in places that do not see significant rainfall Sunday. Another storm system will affect the area next Friday night and Saturday bringing a chance of showers. Stayed close to guidance temperatures the next couple days. && .PRELIMINARY POINT TEMPS/POPS... TUL 66 53 70 37 / 10 10 30 30 FSM 64 52 71 41 / 10 10 50 80 MLC 66 56 71 39 / 10 10 50 40 BVO 65 47 70 35 / 10 10 30 30 FYV 60 50 66 38 / 10 10 40 80 BYV 62 51 68 40 / 10 10 40 90 MKO 65 53 70 38 / 10 10 50 50 MIO 62 51 68 37 / 10 10 40 60 F10 66 54 71 38 / 10 10 40 30 HHW 66 55 71 41 / 10 10 70 70 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...10 LONG TERM....05 PLATE
Hazardous Weather Outlook National Weather Service Tulsa OK 500 AM CST Sat Jan 20 2018 ARZ001-002-010-011-019-020-029-OKZ049-053>076-211100- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 500 AM CST Sat Jan 20 2018 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. FIRE WEATHER DANGER. RISK...Limited. AREA...Mainly west of highway 75 in eastern Oklahoma. ONSET...Afternoon. DISCUSSION... South winds of around 15 mph with gusts approaching 25 mph will create a limited fire danger this Afternoon across portions of eastern Oklahoma as temperatures warm into the mid 60s. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Spotter Activation Not Expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday. SUNDAY...Thunderstorm Potential...High Wind Potential. MONDAY...High Wind Potential. TUESDAY through FRIDAY...No Hazards. EXTENDED DISCUSSION... South winds of 15 to 20 mph are expected on Sunday in advance of a cold front that will move through the region Sunday night. Thunderstorms are also expected to develop ahead of the cold front Sunday Afternoon and continue into the evening hours. The greatest chances of thunderstorms will be across southeast Oklahoma into northwest Arkansas. A few storms will have the potential to become strong to marginally severe with strong gusty winds the main concern. West to northwest winds of 15 to 20 mph are expected in the wake of the cold front that moves through Sunday Night. These winds when combined with relative humidity values around 35 percent will produce and elevated fire danger across portions of Eastern Oklahoma. Benign weather is expected for the remainder of the workweek as high pressure prevails. weather.gov/tulsa contains additional information.
The national radar mosaic for the moment the first event began.
2 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, January 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 736233, 736234.